Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 204, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 11, 2002, 6:50 PM CDT for Andrew County, Buchanan County, DeKalb County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 11, 2002, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Andrew County, MO, Buchanan County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1728 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS53 KEAX 112350
SVRMCI
MOC003-021-063-120045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ANDREW COUNTY IN NORTHWEST MISSOURI
SOUTHWESTERN DEKALB COUNTY IN NORTHWEST MISSOURI
NORTHERN BUCHANAN COUNTY IN NORTHWEST MISSOURI
* UNTIL 745 PM CDT
* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EASTON...OR 11 MILES EAST OF ST JOSEPH...AND MOVING NORTHEAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COSBY BY 705 PM CDT
STEWARTSVILLE BY 710 PM CDT
CLARKSDALE BY 715 PM CDT
AMITY BY 745 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3993 9466 3985 9439 3975 9447 3974 9463
3956 9463 3973 9496
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 3:37 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 337 PM CDT SUN AUG 11 2002 PROBLEMS FOR THIS FORECAST PACKAGE INCLUDE CHANCES OF THUNDER FOR THE OVERNIGHT PERIOD...HIGH TEMPERATURES FOR MONDAY...AND THUNDERSTORM ACTIVITY FOR MONDAY NIGHT INTO TUESDAY. THIS AFTERNOON SURFACE HEATING AND A LACK OF ANY CAP ALLOWED SCATTERED THUNDERSTORMS TO BEGIN FIRING OFF AROUND EAST KANSAS AND NORTHERN MISSOURI. THE SCATTERED THUNDERSTORMS WOULD APPEAR TO BE FIRING ALONG BOUNDARIES LEFT LINGERING ACROSS THE REGION FROM FRIDAY NIGHTS/SATURDAY MORNINGS FRONTAL PASSAGE. SOUTHERLY WINDS HAVE BROUGHT A RETURN OF ABUNDANT LOW LEVEL MOISTURE TO THE ENTIRE CWA AS DEW POINTS RANGED AROUND 70 DEGREES THIS AFTERNOON. I EXPECT MOST OF THE SCATTERED STORMS TO BLOW THEMSELVES OUT AROUND SUNSET AS DIURNAL HEATING DISSIPATES. I HAVE KEPT A CHANCE OF THUNDER IN THE EXTREME NORTHEAST AND NORTHWEST CORNERS OF KANSAS AND MISSOURI FOR THE OVERNIGHT HOURS AS RUC40 AND MESO ETA ARE BOTH INDICATING SOME DECENT ISENTROPIC LIFT ALONG THE 315K SURFACE. FOR MONDAY...THE AVN AND ETA MODELS ARE IN GOOD AGREEMENT AS TO THE ARRIVAL OF THE FRONT IN NORTHWEST MISSOURI IN THE LATE AFTERNOON EARLY HOURS. THEREFOR I HAVE PUSHED UP DAYTIME TEMPERATURES A LITTLE IN ANTICIPATION OF COMPRESSIONAL HEATING IN ADVANCE OF A LATE AFTERNOON FRONTAL PASSAGE. OF COURSE CLOUD COVER AND THE PRECISE TIMING OF THE FRONT COULD PLAY HAVOC WITH THE TEMPERATURES. AS FOR PRECIPITATION...I MADE ONLY MINOR MODIFICATIONS AS THE GOING FORECAST LOOKED TO HAVE A GOOD HANDLE WITH THUNDERSTORMS BECOMING LIKELY IN THE NORTHWEST CORNER LATE MONDAY AFTERNOON AND THEN SPREADING ACROSS EAST KANSAS AND WEST MISSOURI AS THE FRONT PUSHES THROUGH. I EXPECT SOME SEVERE THUNDERSTORMS WITH THE FRONT. LOWER...MID AND UPPER LEVEL WINDS ARE FAIRLY UNIDIRECTIONAL AS THE FRONT MOVES THROUGH INDICATING THAT THUNDERSTORMS SHOULD REMAINED PEGGED ALONG THE FRONT. LATEST 0-6KM SHEAR VALUES WOULD INDICATE ENOUGH ROTATION ALONG THE FRONT TO HELP ORGANIZE LINES OF SEVERE STORMS...BUT NOT ENOUGH FOR SUPERCELL ACTIVITY. WITH 500 MB TEMPERATURES STARTING TO COOL TO -10 C AND BELLOW RANGE AHEAD OF THE FRONT...LARGE HAIL WOULD BE OUR BEST BET FOR SEVERE WEATHER. GIVEN ENOUGH COOLING ALOFT THOUGH STRONG WINDS COULD ALSO PRESENT A THREAT. FOR TUESDAY...SHOWERS AND THUNDERSTORMS COULD PERSIST INTO THE AFTERNOON HOURS THROUGH CENTRAL MISSOURI. AS THE FRONT SLOWLY SAGS SOUTH RAIN CHANCES WILL DECREASE FROM THE NORTHWEST TO THE SOUTHEAST. AFTERNOON HIGHS WILL BE TRICKY AS CLOUD COVER...POST FRONTAL CONVECTION...AND A COOLER AIR MASS WORK TO KEEP TEMPERATURES DOWN. I HAVE GONE SLIGHTLY ABOVE GUIDANCE IN MOST LOCATIONS. MIGHT HAVE TO REVISE THOSE TEMPERATURES DOWN TOMORROW AS I SEE WHAT KIND OF COOL SURFACE AIR IS FOLLOWING THE FRONT THROUGH THE PLAINS. MODELS ARE SHOWING THAT ENOUGH DRY AND COOL AIR WILL HAVE PUSHED INTO NORTHERN MISSOURI TO PUSH MOST OF THE LINGERING THUNDERSTORMS TO THE SOUTH BY TUESDAY NIGHT. PCPN THREAT CONTINUES INTO THE EXTENDED PDS WITH SERIES OF DISTURBANCES MOVING ACROSS. ON THURSDAY...SOME CHANCE FOR WAA SHOWERS AS SFC LOW STARTS TO WIND UP IN THE NORTHERN PLAINS. HAVE CONTINUED WITH SILENT 20S...AS IT LOOKS LIKE BEST LOCATION FOR THIS TO BE FARTHER SOUTH AND WEST. AVN/MRF THEN TRIES TO PIN DOWN A FRONT COMING IN OVER THE WEEKEND. CURRENT PROJECTIONS WOULD HAVE IT ACROSS CWA EARLY SUNDAY. QUITE A BIT OF UNCERTAINTY WITH THAT TIMING...SO HATE TO INTRODUCE DAY 7 POPS. PLAN ON HOLDING OFF FOR ANOTHER MDL RUN. OTHERWISE...TEMPERATURES ARE JUST TAKING A SLOW WARM UP THROUGH THE END OF THE WEEK. CUTTER/LVQ 217 PM... WILL DO A QUICK UPDATE FOR PRECIP. AFTERNOON HEATING AND NO CAP HAS ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA. NO REAL BOUNDARIES TO NOTE SO WILL INCLUDE SMALL POPS ACROSS THE ENTIRE AREA. THIS ACTIVITY SHOULD END AROUND SUNSET WITH THE LOSS OF HEATING. NRR 430 AM... AN ACTIVE WEATHER PATTERN IS EVOLVING FOR THE MIDDLE PART OF THE COUNTRY EARLY THIS WEEK. THE JET STREAM OVER THE UPPER MIDWEST IS FORECAST TO BUCKLE AND BRING A VIGOROUS TROUGH INTO OUR REGION BY LATE MONDAY. IT LOOKS LIKE EASTERN KANSAS AND NORTHERN MISSOURI WILL HAVE ITS BEST SHOT IN SEVERAL WEEKS FOR A SIGNIFICANT RAIN EPISODE MONDAY NIGHT AND TUESDAY. THE SHORT RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN STRENGTHENING THE UPPER WAVE OVER ALBERTA AND DROPPING IT INTO THE NORTHERN PLAINS. DIFFERENCES IN THE ETA AND AVN ARE NEGLIGIBLE IN THE HEIGHT AND PRESSURE FIELDS THROUGH TUESDAY MORNING. I PREFER THE 06Z ETA PRECIPITATION FIELDS OVER EITHER OF THE 00Z RUNS. I BELIEVE THAT STORMS WILL HOLD CLOSE TO THE COLD FRONT ON MONDAY. THERE IS LITTLE ISENTROPIC LIFT AHEAD OF THE FRONT DESPITE A 25-30KT LOW LEVEL JET PRECEDING THE COLD FRONT, AND 700-300MB MEAN WIND VECTORS PARALLEL TO THE FRONT WILL KEEP STORMS NEAR THE BOUNDARY. WITH THIS SAID, I HAVE KEPT THE FORECAST DRY UNTIL MONDAY MORNING WHEN THUNDER CHANCES WILL INCREASE OVER NORTHWEST MISSOURI. I UPGRADED POPS TO LIKELY FOR MUCH OF THE FORECAST AREA BY LATE MONDAY INTO MONDAY NIGHT. THE FRONT COMBINED WITH UPPER LEVEL DIFFLUENCE AND ABUNDANT MOISTURE COULD PRODUCE LOCALLY HEAVY RAIN AMOUNTS AS THE FRONT DRIFTS SLOWLY THROUGH NORTHERN MISSOURI. A SECONDARY WAVE IS PROGGED BY THE ETA AND AVN TO RIDE ALONG THE FRONT ON TUESDAY PROVIDING KANSAS AND MISSOURI WITH ANOTHER SHOT AT SIGNIFICANT RAINS. ALL VERY WELCOME AFTER A LONG, DRY SUMMER. KOCH .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Aug 11, 1:00 PM CDT, 5 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN AUG 11 2002 * HAZARDS EXPECTED - A LINE OF THUNDERSTORMS WILL MOVE THROUGH NORTHEAST KANSAS AND NORTHERN MISSOURI TOMORROW. SOME STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS AND HAIL AS THE LINE OF STORMS MOVES TO THE SOUTHEAST ACROSS THE AREA. STORMS COULD BEGIN AS EARLY AS MID MORNING IN THE SAINT JOSEPH AND MARYVILLE AREAS. THE CITIES OF CHILLICOTHE...KANSAS CITY...KIRKSVILLE...WARRENSBURG...AND SEDALIA WILL EXPERIENCE STORMS DURING THE AFTERNOON AND EVENING. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS THE ENTIRE AREA ON MONDAY. DISCUSSION: AN UNSEASONABLY STRONG COLD FRONT WILL PLUNGE INTO THE CENTRAL UNITED STATES TOMORROW. AHEAD OF THIS FRONT...HEAT AND HUMIDITY WILL PROVIDE FUEL FOR STRONG STORMS. A LINE OF THUNDERSTORMS IS EXPECTED TO FIRE ALONG THE FRONT IN SOUTHEAST NEBRASKA EARLY ON MONDAY. THE LINE OF STORMS WILL LIKELY INTENSIFY BY AFTERNOON AS IT MOVES TO THE SOUTHEAST. SOME STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. NRR
Local storm report, Aug 11, 5:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT THU AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM EXCELSIOR SPRINGS MO .75 INCH HAIL
08/11/02 CLAY REPORTED BY SPOTTER.
MJNearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.